For those who don’t already know, the mirtazapine referred to in the title is an antidepressant drug. It belongs to a category of noradrenergic and specific serotonergic antidepressants. This basically means that it works to increase the amounts of noradereneline and serotonin in your brain, which in turn work to regulate your mood and hopefully lift you out of your depression.
It is most often prescribed to patients with major depression who have not responded to other types of anti depressants, but is also used in the treatment of anxiety, OCD and PTSD.
I’ve been on it for about six weeks and it’s the only thing that’s really worked for me. Other types of anti depressants either didn’t treat the whole range of my symptoms or turned my brain to treacle.
For the first two weeks taking this was like taking marijuana in tablet form. I just couldn’t stop eating, and the relief from suddenly being able to feel anything again was immense.
Since then I’ve felt like I’m on a roller coaster, or that I’ve developed really rapid cycling bipolar. This morning I was all exited for my trip to visit my friend in his new place in France next month. This evening, for no particular reason, I’ve been so enraged I could have pulled this building down stone by stone and it wouldn’t have made me feel any better.
Now the mirtazapine is making me feel again, I have to feel all of the feelings that I’ve been avoiding all my life.
It’s a full time job, as there are far too many of them to regulate effectively. Which is why I also need three different kinds of therapy. But I feel like I have ‘Me’ back for the first time in years, and it’s wonderful.
For me, mirtazapine is a wonder drug.
(Sources: http://www.mind.org.uk/help/medical_and_alternative_care/making_sense_of_antidepressants; http://en.wikipedia.org/wiki/Mirtazapine)
5 thoughts on “Mirtazapine”
I’d agree with Rachel, cause I was on a mood stabilizer that helped level things out for me as well, Abilify to be exact.
And just a thought, my friend who’s studying Psychology and has a year left in school, she’s told me that the common “physical demanding” methods of working stress/emotions off is actually counter productive. She said that an association between working out and stress/emotions will build, creating a need to constantly engage in high action demanding methods…as in if you’re in a scenario where you can’t work out, you might freak out like crazy.
She suggests calming and simpler methods, with more of an emphasis to “create” rather than “destroy.”
She was dead against giving me anything in addition to the mirtazapine but said that we could look at switching me to something else if this hasn’t improved in two weeks.
That’s interesting about the working out stuff. I suppose it makes sense. I have found writing and drawing has been better at calming me down than the bit of exercise that I’ve done so far. Maybe I should look into taking a photography class or something. Thanks for the suggestion 🙂
Most definitely! Create something! Pick up a new hobby, that way you benefit in multiple ways! Harnessing a new skill, literally creating something, and working your stress away with calm and simple tasks =)
Maybe the drug is causing hypomania? You on a mood stabiliser too- coz that should level things out???
I spoke to my psychiatrist about it, she said that it’s unusual for me to like this on mirtazapine, rather than being sleepy most of the time. But we decided to see how it goes for the time being. In the mean time I’m going to work through my anger in psychotherapy and kickboxing classes.